South Carolina, 2004Damaging Wind in South Carolina, July 17, 2004
July 17, 2004 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 17, 8:50 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 8:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT JUL 17 2004
.SHORT TERM (THIS AFTERNOON)...
INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY...
HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES
ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C
RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND
DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK
REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES.
EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE
BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS.
OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED.
&&
.MARINE...
WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT
NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN
ACROSS SC. THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS
TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO
TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE
DEEP SOUTH. WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND
FORECAST. SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN
THE COASTAL WATERS. OTHERWISE NO MAJOR CHANGES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&
.ILM FORECAST TEAM...
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, Jul 17, 9:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.
A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SRP
In the hours before
Local storm report, Jul 17, 12:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPLocal storm report, Jul 17, 1:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM LIGHTNING SUNSET BEACH 33.87N 78.51W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.
0150 PM TSTM WND DMG 5 S LELAND 34.18N 78.04W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
TREE IS BLOCKING THE ENTIRE ROAD.
&&
SRPLocal storm report, Jul 17, 1:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S MYRTLE GROVE 34.08N 77.88W
07/17/2004 1.00 INCH NEW HANOVER NC AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
SNOWS CUT.
&&
RASLocal storm report, Jul 17, 1:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ORTON PLANTATION 34.06N 77.94W
07/17/2004 BRUNSWICK NC PUBLIC
TREES DOWN OFF OF HWY 133.
&&
43Special weather statement, Jul 17, 1:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SAT JUL 17 2004
NCZ096-097-172000-
BLADEN-PENDER-
251 PM EDT SAT JUL 17 2004
...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT
LIGHTNING...
AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS
OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT
IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO
20 MPH.
THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO
THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE
THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME
WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE
AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE
STORMS CROSS YOUR LOCATION.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS.
TRA
Local storm report, Jul 17, 1:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM MARINE TSTM WIND WRIGHTSVILLE BEACH 34.21N 77.80W
07/17/2004 40 MPH NEW HANOVER NC MESONET
35 KNOT WIND GUST MEASURED AT THE OCEANIC RESTAURANT ON
WRIGHTSVILLE BEACH.
&&
DOPPLERThunderstorm Wind, Georgetown
- When
- July 17, 2:00 PM EST
- Where
- Georgetown County, 4 mi S of Outland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.667, -79.367
Georgetown 911 reported a large tree down on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5415958.